Missouri, 2015

Flood and Hail in Missouri, August 1, 2015

August 1, 2015 · NWS EAX · 5 events in 4 counties and zones

On the afternoon and evening of August 1, a couple rounds of thunderstorms rolled through the area, bringing some marginal severe weather. While hail was not overly large with nickel-sized being the largest reported size there was some minor wind damage and some isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of August 1, a couple rounds of thunderstorms rolled through the area, bringing some marginal severe weather. While hail was not overly large with nickel-sized being the largest reported size there was some minor wind damage and some isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 1, 11:38 AM CST, 13 minutes earlier.

Area forecast discussion, Aug 1, 11:38 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT SAT AUG 1 2015

.DISCUSSION...
Issued at 417 AM CDT SAT AUG 1 2015

Today - Sunday:

Good ole northwest flow. Can't let your guard down even when there
are no discernible fronts nearby as weak/nebulous embedded
perturbations can and do wreak havoc with dry forecasts. Early this
morning weak isentropic ascent on the 305K and 310K surfaces appear
to be the main drivers for convection today through Sunday. Friday
night activity which formed over eastern NE via this process
dissipated as it moved into northern MO. However, satellite and
regional radar composites show a narrow band of ac/scattered
convection has formed from southwest SD through central NE. This
activity could persist through the morning hours and possibly slide
into northwest MO by late morning/early afternoon. Short range and
operational models not really picking up on this but feel enough of
a concern to warrant slight chance PoPs for this afternoon.

Later this evening more robust convection is expected to form
further north in response to a stronger shortwave and development of
the low-level jet. While the initial activity will likely form north
of the CWA the mid level steering flow and cold pool outflow could
easily send convection spreading into north central and northeast MO
later this evening. The severe threat will depend on the arrival
time as the instability will be decreasing by early evening. The 0-
6km shear averaging 30kt through late evening will be
sufficient to support at least an isolated severe threat.

A shortwave trough dropping southeast from central Canada through
the western Great Lakes on Sunday will push a cold front southward
and towards northern MO. Low level convergence of pooled moisture
ahead of the front plus moderate instability should be sufficient to
support at least widely scattered convection along the front and
enough to justify PoPs over northern MO Sunday afternoon. Otherwise,
typical mid summer heat and humidity should result in heat indices
from 95-100.

Sunday night - Monday:

The cold front will likely stall over the CWA Sunday night before
lifting back north on Monday. Not overly excited by the lift and
upper support so PoPs are limited to mainly slight chance variety.
One more uncomfortable day before we see an extended reprieve from
the heat.

Tuesday - Friday:

An unsettled period with several chances for convection as well as
below average temperatures.  Operational models are in pretty good
agreement with a notable shortwave trough rolling eastward from the
intermountain region through the Central Rockies and Central Plains
and in effect flattening the upper high. Some differences in timing
and placement of the shortwave, enough to keep PoPs in the chance
category Tuesday through Wednesday.

The upper ridge temporarily reasserts itself by mid week with
heights building northward through the Front Range before another
shortwave tops the ridge axis and slides southeast towards the CWA.
In turn this will generate another round of convection. Being this
far out and not overly confident on timing it's best to play this
with 30-40% PoPs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1238 PM CDT SAT AUG 1 2015

Scattered to broken cumulus has blossomed in the vicinity of several
outflow boundaries across eastern KS and through central MO, possibly
setting the stage for isolated thunderstorms to continue through the
afternoon and early evening hours. As a result, have added a group of
VCTS at all TAF sites for this afternoon through 01z. Except in these
isolated storms, primarily VFR conditions and light winds are
expected. Any additional storms that develop tonight should stay well
north of TAF sites.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...Laflin
Hazardous weather outlook, Aug 1, 4:34 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 AM CDT SAT AUG 1 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
534 AM CDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING THROUGH THE
 OVERNIGHT HOURS ACROSS NORTHERN MISSOURI. A FEW STORMS COULD BECOME
 SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MOST LIKELY SEVERE
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 THUNDERSTORMS ARE POSSIBLE OVER NORTHWEST MISSOURI SUNDAY AFTERNOON
 AND PARTS OF NORTHEAST AND CENTRAL MISSOURI SUNDAY NIGHT. THE
 CHANCE FOR STORMS CONTINUES MONDAY ACROSS NORTHERN MISSOURI.

 THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS THUNDERSTORMS FROM
 TUESDAY THROUGH FRIDAY.

 THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS TUESDAY THROUGH
 THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 1, 11:27 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1227 PM CDT SAT AUG 1 2015

MOZ031-032-039-011815-
CHARITON MO-CARROLL MO-SALINE MO-
1227 PM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL...NORTHERN
SALINE AND SOUTHWESTERN CHARITON COUNTIES UNTIL 115 PM CDT...

AT 1227 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRUNSWICK...OR 16 MILES EAST OF CARROLLTON...MOVING SOUTH AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SLATER...BRUNSWICK...KEYTESVILLE...BOSWORTH...GILLIAM...MIAMI...DE
WITT...TRIPLETT AND DALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3927 9283 3911 9303 3923 9336 3946 9339
      3955 9298 3931 9281
TIME...MOT...LOC 1727Z 345DEG 20KT 3944 9321

LEIGHTON
Special weather statement, Aug 1, 11:32 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT SAT AUG 1 2015

MOZ037-038-043>045-011815-
PETTIS MO-JOHNSON MO-JACKSON MO-LAFAYETTE MO-CASS MO-
1232 PM CDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...SOUTHERN
LAFAYETTE...JOHNSON...NORTHEASTERN CASS AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 115 PM CDT...

AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 7 MILES NORTHEAST OF KINGSVILLE...OR 8 MILES NORTH OF
HOLDEN...MOVING EAST AT 30 MPH.

DOWNBURST WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORM.

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...WARRENSBURG...GRAIN
VALLEY...PLEASANT HILL...OAK GROVE...ODESSA...GREENWOOD...
HIGGINSVILLE...KNOB NOSTER...CONCORDIA...LAKE LOTAWANA...WHITEMAN AIR
FORCE BASE...LAKE WINNEBAGO...LONE JACK...LAKE TAPAWINGO...WHITEMAN
AFB...LAKE LAFAYETTE AND CENTERVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 17 AND 52.
 INTERSTATE 470 BETWEEN MILE MARKERS 9 AND 14.

LAT...LON 3885 9442 3910 9432 3896 9349 3894 9349
      3894 9343 3859 9348
TIME...MOT...LOC 1732Z 280DEG 26KT 3883 9398

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Saline

When
August 1, 11:51 AM CST to 11:53 AM CST
Where
Saline County, Miami
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.320, -93.230

A powerline was reported down near Miami, Missouri.

Hail, Pettis

When
August 1, 1:00 PM CST
Where
Pettis County, 0.69 mi N of Hughesville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.840, -93.300

This report came from mPing.

Thunderstorm Wind, Pettis

When
August 1, 1:10 PM CST to 1:13 PM CST
Where
Pettis County, 2.13 mi NE of Dresden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -93.320

Tin was ripped off of the two barn roofs with approximate 15 foot gap in the roofs.

Flood, Livingston

When
August 1, 6:30 PM CST to 7:30 PM CST
Where
Livingston County, 1.14 mi NNW of Chillicothe to 1.18 mi NNW of Chillicothe
Cause
Heavy Rain
Reported by
Public
Coordinates
39.815, -93.558

Water was covering a low water crossing at Cedar Crest Lane and North Fair Street in Chillicothe.

Thunderstorm Wind, Grundy

When
August 1, 7:00 PM CST to 7:02 PM CST
Where
Grundy County, Trenton
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.080, -93.620

A tree and a power pole was snapped. The damage was confined to a 3 block radius.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597679, 597678, 597680, 597677, 597681.